It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addiction & Recovery Message Board


Addiction & Recovery Board Index


kathryn, i've been taking valium for the last 4 years. Not only do I take valium, I also drink.
I took the valium for anxiety to start with and now i'm just having rebound anxiety. I can't help you with how to get off of the ativan, but i sure know how you feel. There's alot of good people on here. I've been reading most of the day. I'm sure someone will chime in and help us both.
Tabby
I was on 1 mg of Ativan for 18 mos and started having withdrawal symptoms just like you are having.

I can't mention the site here but if you search for Dr. Heather Ashton you will find information on benzos and how to get off of them. There are support groups available for this. Ativan is very short acting and you need to take it more frequently. You are probably in tolerance withdrawal. Your body gets used to what you are taking and you develop a tolerance for it and thus need more to reduce your symptoms.

Some people cross over to Valium and then taper off. I tapered off directly from Ativan doing a water taper. It took me 18 mos to get off 1 mg and I have been off now for 1 year.

It would be a good idea to speak with your Dr and see if he will devise a plan for withdrwal. My suggestion would be to do it VERY slowly. 3mgs of Ativan equals 30 mg of Valium....Take your time... The slower and longer your taper the less you'll feel the withdrawal effects.

I started taking Ativan because of an inner ear virus that lingered for 3 years. Ativan calms the vestibular system. I was able to do so much while on it. It took away my residual dizziness completely. I felt great on it. But along with that, I started to get depressed and apathetic. My memory was horrible and I started getting weird visual symptoms. Felt like I had a tight band around my head. I knew then that I had to stop taking it. During the 18 mos I withdrew I had many various symptoms that came and went. Increased anxiety being one of them but you learn to cope knowing that every day your body is riding itself of the drug. It doesn't happen overnight.

Be strong and good luck. Keep us posted.
Hi Kathryn....

You are in a delima, but I can tell you are not liking this at all....so I agree with j2006....tell the doc you DO NOT want to take addictive stuff anymore and to do something else and get you off the stuff.

Librium is often prescribed for benzo (ativan, etc...and alcohol withdrawals. It is addictive (just wait) BUT takes much much longer to become so. It can be used for maybe a week or two for w/d's and stopped abruptly without much problem. Benzo's have an addictive effect after 2-3days and produce w/d's that soon.

Also, are you aware you are now on 2 benzodiazapenes? In the "circle of users" I grew up with (20's) we called benzo's "the pam family". We knew anything in the "pam" family was "good"....in the valium, xanax, ativan calibur of some sort. In other words, meds generic's names ending in "pam". So you have temazapm, and lorazapam (ativan). Valium is called diazapm, klonapin is a "pam" too...can't remember the generic name.....Anyway, everytime a "pam" is added it might as well be the same as just upping your ativan dosage. I hope this is making sense...not sure if I'm making this clear or not.:)

The point being "adding fuel to the fire" is just prolonging and increasing withdrawal effects when you finally actually do withdrawal. It will be more difficult, take longer, hurt worse....becoming a vicious cycle. It's like having 3 drinks a night for a month and upping it to 6 drinks a night. The more you drink, the bigger problem you have.

I'm not a doctor by any means, but a long time addict with a bit of a jaded past with it. My past drug use was not legal or if it was it was by "doctor shopping". In any case, it was not "legit". So we "educated" ourselves on what do get, why, what it did, how to counter it, how to get "up, when to "come down" and by what means. I can hear it in your post that you are not happy with the feelings you are having and feel it snowballing. Well you are right, it is.

There are other anti-d's that address anxiety as well as depression that may be able to be used that can maybe "take the place" (for lack of a better term) of ativan,etc... I know that Celexa is one of them. I've taken both Lexapro and Celexa and Celexa really worked well, for me anyway, with anxiety and depression.

I hope I can be of some help to you. I understand your plight. Needing anti-anxiety meds but they are addictive. You never really said what the ativan was for? There is also a sleep med called Trazadone that works pretty well for sleep and really isn't addictive. When I say "really isn't" I mean no withdrawals really. When stopping it you just have problems sleeping without for a week or so....no sweats, and shakes, and shock to the body.

Good luck to you!
Shay
:cool:
Hi Kathryn,

You are on the right track. Start your taper very slowly. I finished a taper off Ativan 1mg exactly one year ago. I was on it for 18 mos and it took me 18 mos to get off the 1mg. I call it my "turtle taper". It it me longer than necessary I am sure but it's what worked for me. Yes, I had some WD symptoms but I handled them and because I reduced so slowly, I had a fairly easy time of it.

One thing that was recommended was that I divide my 1mg into 4 doses per day. I started reducing 10% from the morning dose, next cut was 10% from the noon, then 10% from afternoon and finally 10% from evening. Then I would start that all over again. I tried to make my reductions every 10 days but there were times when I had to go longer between cuts. You are not in a speed contest here. I did a water taper by dissolving the Ativan tablet in water and withrew my cut and drank the rest. It was a complicated formula designed on an Excel spreed sheet for me. Dr. Heather Ashton has a protocol for this if you search for it...there is also a terrific support site for benzo withdrawal where you can get very expert personalized help....

Just remember that each time you make a cut in your dose you are starting the healing process. It won't happen overnight but it does happen. I also listened to relaxation/meditation tapes which help so much. When I couldn't sleep, I read, your body adjusts. Also, watch what you eat and drink. Avoid caffeine and sweets. Exercise to excess.....I walked for hrs.

Sometimes Dr's put you on antidepressants to help with some of the side effects of withdrawal. If you need them, take them but remember you are adding yet another drug that you will need to get off of at some point.

Something else you may want to consider and talk with your Dr. about. Since Ativan is a short acting benzo, some Dr's will switch you over to a comparable dose of Valium (slowly) and then taper you off of that. Valium has a longer half life in your body so presumably you don't feel the ups and downs you can experience coming off Ativan. Again Dr. Heather Ashton has an excellent booklet available.

Congrats on your decision to get off. You'll do fine. If I can do it I think anyone can...:)

Congratulations on making the decision to stop taking the Ativan..You will do just fine......just go slowly......





All times are GMT -7. The time now is 02:56 AM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!